New York, 2006

Damaging Winds in New York, July 10, 2006

July 10, 2006 · NWS BUF · 3 events in 3 counties and zones

A cold front crossed the region and brought isolated severe thunderstorms to parts of the area. The thunderstorm winds downed trees and limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossed the region and brought isolated severe thunderstorms to parts of the area. The thunderstorm winds downed trees and limbs. In Webster, a tree fell on and damaged a shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 10, 12:52 PM EST, 3 hours earlier.

Area forecast discussion, Jul 10, 12:52 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
152 PM EDT MON JUL 10 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

WILL KEEP THIS SHORT AND SWEET...WITH PRODUCTS GOING OUT EARLY IN
ORDER TO FOCUS ON SEVERE WEATHER POTENTIAL...

COLD FRONT APPROACHING WITH PULSE STORMS DEVELOPING AHEAD OF IT
UNDER GOOD INSTABILITY AND AMPLE DAYTIME HEATING. EXPECT SOME
SEVERE WEATHER WITH SOME OF THE PULSE STORMS THIS AFTERNOON AND
AGAIN AS THE MAIN LINE OF CONVECTION HEADS INTO WESTERN NY LATER
THIS AFTERNOON...ROUGHLY AROUND 430 PM. CONVECTION ASSOCIATED WITH
COLD FRONT SHOULD DIMINISH IN INTENSITY AFTER NIGHTFALL.

TUESDAY LOOKS QUIET...THEN WE WILL HAVE TO DEAL WITH A WARM FRONT
MOVING IN LATE TUESDAY NIGHT OR EARLY WEDNESDAY. WILL BEEF UP THE
CHANCE OF PRECIPITATION AND USE LIKELY OR CATEGORICAL QUALIFIERS.
BOTH THE NAM-WRF AND GFS MAY BE OVERDOING THE AMOUNT OF
PRECIPITATION BUT NEARLY ALL EMSEMBLE MEMBERS ARE NOW INDICATING
PRECIPITATION.

COLD FRONT TRAILS ON THURSDAY FOR THE CONTINUED MENTION OF A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

THE DOMINANT FEATURE WILL BE A BROAD RIDGE THAT WILL EXPAND FROM THE
NATIONS MID SECTION TO INCLUDE NEARLY ALL OF THE EASTERN TWO THIRDS
OF THE COUNTRY. AS A RESULT IT WILL BE QUITE WARM DURING THIS
PERIOD...PARTICULARLY NEXT WEEKEND.

A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS PENNSYLVANIA WILL WEAKEN
AND GIVE WAY TO A HOT HUMID SOUTHWEST FLOW AS A BERMUDA HIGH PATTERN
BECOMES ESTABLISHED BY SUNDAY. A WEAK FRONT WILL CROSS THE AREA
SATURDAY, BUT AT THIS TIME IT APPEARS MOISTURE WILL BE LIMITED, AND
THE CHANCE OF RAIN IS TOO LOW TO MENTION, THOUGH IT WILL SHOW AS A
SLIGHT CHANCE IN THE GRIDS. THE GFS SHOWS 850 MB TEMPERATURES
CLIMBING TO THE UPPER TEENS ON FRIDAY AND THEN TO AROUND 20 SUNDAY
AND MONDAY. THIS WILL MAKE FOR HOT AFTERNOONS WITH 90+ DEGREE
READINGS LIKELY AWAY FROM THE LAKES.

&&

.AVIATION...

VISIBILITY WILL GENERALLY BE 5 TO 7 MILES IN MID SUMMER HAZE TODAY
WITH CEILINGS ABOVE 7000 FT.  SCATTERED THUNDERSTORMS WILL REDUCE
VISIBILITY TO IFR WITH MVFR CEILINGS. SOME THUNDERSTORMS MAY HAVE
DAMAGING HAIL OR VERY STRONG WINDS.

MORE WIDESPREAD MVFR CONDITIONS ARE EXPECTED TONIGHT AS THE CORE OF
AN UPPER SHORTWAVE WILL PASS OVERHEAD AND TO OUR EAST. CEILINGS OF
1500-2500 FT ARE CURRENTLY FOUND UPSTREAM UNDER THE SHORTWAVE...AND
THESE LOWER CEILINGS WILL LIKELY CROSS OUR REGION TONIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
SHORT TERM...ZAFF
LONG TERM...APB
AVIATION...APB
Hazardous weather outlook, Jul 10, 2:37 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
337 AM EDT MON JUL 10 2006

NYZ001>008-010>014-019>021-085-110745-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
337 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE REGION TODAY AND BE ACCOMPANIED BY A
FEW SHOWERS AND THUNDERSTORMS. THE ACTIVITY WILL BE FOCUSED IN TWO
PERIODS...THE EARLY AND MID MORNING HOURS WEST OF THE GENESEE
VALLEY...AND AGAIN DURING THE AFTERNOON HOURS FROM THE SOUTHERN
TIER UP ACROSS THE GENESEE VALLEY INTO THE FINGER LAKES. THERE IS
A SLIGHT CHANCE THAT ONE OR TWO OF THESE AFTERNOON STORMS COULD
REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-110745-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
337 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL CROSS THE WATERS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SFM

The radar

The Ft Drum radar (KTYX), 71 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
July 10, 3:52 PM EST
Where
Oswego County, Volney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.350, -76.367

Thunderstorm Wind, Monroe

When
July 10, 4:29 PM EST
Where
Monroe County, Webster
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -77.433

Thunderstorm Wind, Erie

When
July 10, 4:45 PM EST
Where
Erie County, Alden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.900, -78.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521111, 5521112, 5521113.